Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 123, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 4:14 PM CDT for Douglas County, Pope County, Minnesota. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 4:14 PM CDT (21:14 UTC)
- Expired
- Aug 14, 2020, 4:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Pope County, MN
The radar
The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:17 PM CDT | TORNADO | 1 S Farwell, MN | DELAYED REPORT. TORNADO TRAVELED 1.2 MILES TO THE NORTHEAST CLIPPING THE TOWN OF FARWELL. LARGE TREE BRANCHES WERE BROKEN AND SEVERAL POWER POLES WERE DOWNED. |
| Aug 14, 4:20 PM CDT | FUNNEL CLOUD | 2 Ssw Alexandria, MN | SPOTTER REPORTED FUNNEL CLOUD OVER THE AIRPORT. |
| Aug 14, 4:30 PM CDT | TSTM WND DMG | Farwell, MN | FOUR POWER POLES DOWN AS WELL AS NUMEROUS TREE BRANCHES UP TO 8 INCHES IN DIAMETER. |
| Aug 14, 4:45 PM CDT | TORNADO | 3 W Osakis, MN | SEVERAL LARGE BRANCHES WERE BROKEN. THE TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS, BUT DID CLIP A GROVE OF TREES. VIDEO OF THE TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6 MILE AND MAXIMUM WINDS WERE 65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:36 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS53 KMPX 142114
SVRMPX
MNC041-121-142145-
/O.NEW.KMPX.SV.W.0123.200814T2114Z-200814T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
414 PM CDT Fri Aug 14 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Douglas County in west central Minnesota...
Northwestern Pope County in west central Minnesota...
* Until 445 PM CDT.
* At 413 PM CDT, a severe thunderstorm was located near Alexandria,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Carlos around 425 PM CDT.
Other locations impacted by this severe thunderstorm include
Alexandria Airport, Nelson, Forada, Garfield, Miltona, Rose City,
Holmes City, Belle River and Farwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
west central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4609 9514 4578 9514 4563 9576 4585 9576
4611 9530 4611 9515
TIME...MOT...LOC 2113Z 225DEG 36KT 4591 9545
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CTG1 follow-up statement
054
WWUS53 KMPX 142136
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Fri Aug 14 2020
MNC041-121-142145-
/O.CON.KMPX.SV.W.0123.000000T0000Z-200814T2145Z/
Douglas MN-Pope MN-
436 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN DOUGLAS AND NORTH CENTRAL POPE COUNTIES...
At 436 PM CDT, a severe thunderstorm was located 7 miles southeast of
Parkers Prairie, or 14 miles northeast of Alexandria, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Douglas and north central Pope Counties, including the
following locations... Alexandria Airport, Nelson, Forada, Garfield,
Miltona, Rose City, Holmes City and Belle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central and
west central Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4609 9514 4578 9514 4568 9555 4592 9557
4611 9515
TIME...MOT...LOC 2136Z 225DEG 36KT 4607 9521
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:24 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 324 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri Aug 14 2020 VFR conditions developing this afternoon, but a cold front located in far eastern South Dakota will move through and be the focus for showers and thunderstorms, as well as a stout wind shift from the south to the west/northwest. These thunderstorms could produce gusty winds as they pass through the region. Later tonight expect VFR conditions which should last into Saturday. KMSP... Narrow layer of MVFR stratus left over from this morning's convection to the north will dissipate and should have VFR conditions this afternoon until a cold front arrives this evening. Thunderstorms are expected to develop along the cold front, and winds will quickly shift and become west/northwesterly once the front passes through. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Local storm report, Aug 14, 10:34 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE ALEXANDRIA 45.91N 95.37W
08/14/2020 M3.85 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.
&&
MKMLocal storm report, Aug 14, 10:35 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ESE WESTPORT 45.69N 95.10W
08/14/2020 M3.49 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-27 WESTPORT 3ESE.
&&
MKMLocal storm report, Aug 14, 10:36 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN 2 NNE LONG PRAIRIE 46.01N 94.85W
08/14/2020 M3.10 INCH TODD MN COCORAHS
COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
NNE.
&&
MKMLocal storm report, Aug 14, 10:37 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 3 NW CARLOS 46.01N 95.34W
08/14/2020 M3.03 INCH DOUGLAS MN MESONET
MESONET STATION LCLM5 3.2 NW CARLOS.
&&
MKMLocal storm report, Aug 14, 10:38 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN BELGRADE 45.45N 95.01W
08/14/2020 M2.81 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.
&&
MKMLocal storm report, Aug 14, 10:39 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE ALEXANDRIA 45.89N 95.34W
08/14/2020 M2.66 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 66 min |
| Aug 14, 1:13 AM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Aug 14, 1:46 AM CDT | Special Weather Statement | MPX | Douglas | 44 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Aug 14, 2:45 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 75 min |
| Aug 14, 3:03 AM CDT | Special Weather Statement | MPX | Douglas | 3 hr |
| Aug 14, 4:24 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 36 min |
| Aug 14, 5:08 AM CDT | Flash Flood Warning | MPX | Douglas, Morrison, Todd | 5 hr |
| Aug 14, 5:25 AM CDT | Special Weather Statement | MPX | Morrison | 35 min |
| Aug 14, 5:35 AM CDT | Special Weather Statement | MPX | Douglas | 40 min |
| Aug 14, 6:15 AM CDT | Special Weather Statement | MPX | Stearns | 45 min |
| Aug 14, 6:54 AM CDT | Special Weather Statement | MPX | Stearns | 66 min |
| Aug 14, 8:04 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 41 min |
| Aug 14, 8:25 AM CDT | Special Weather Statement | MPX | Sherburne | 65 min |
| Aug 14, 8:54 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 66 min |
| Aug 14, 10:03 AM CDT | Special Weather Statement | MPX | Wright | 72 min |
| Aug 14, 3:52 PM CDT | Tornado Warning | MPX | Douglas | 38 min |
| Aug 14, 4:24 PM CDT | Tornado Warning | MPX | Morrison, Todd | 36 min |
| Aug 14, 4:40 PM CDT | Special Weather Statement | MPX | Wright | 35 min |
| Aug 14, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 28 min |
| Aug 14, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 35 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 47 min |
| Aug 14, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Aug 14, 5:17 PM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Aug 14, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns, Todd | 42 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 31 min |
| Aug 14, 5:35 PM CDT | Tornado Warning | MPX | Morrison | 25 min |
| Aug 14, 5:38 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 37 min |
| Aug 14, 5:40 PM CDT | Tornado Warning | MPX | Stearns | 35 min |
| Aug 14, 5:41 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 34 min |
| Aug 14, 5:43 PM CDT | Tornado Warning | MPX | McLeod | 32 min |
| Aug 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 45 min |
| Aug 14, 5:58 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 32 min |
| Aug 14, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 44 min |
| Aug 14, 6:04 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 26 min |
| Aug 14, 6:09 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 21 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 32 min |
| Aug 14, 6:17 PM CDT | Tornado Warning | MPX | Meeker | 28 min |
| Aug 14, 6:21 PM CDT | Tornado Warning | MPX | Carver, Scott, Sibley | 24 min |
| Aug 14, 6:24 PM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 36 min |
| Aug 14, 6:28 PM CDT | Tornado Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 32 min |
| Aug 14, 6:43 PM CDT | Special Weather Statement | MPX | Benton | 92 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 30 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 15 min |
| Aug 14, 6:53 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.